Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 305, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2012, 12:15 AM CDT for 7 counties in Tennessee. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2012, 12:15 AM CDT (05:15 UTC)
- Expired
- Aug 17, 2012, 1:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Bradley County, TN, Hamilton County, TN, Marion County, TN, Meigs County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 12:45 AM CDT | TSTM WND DMG | Dunlap, TN | NUMEROUS TREES DOWN COUNTY-WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
243
WUUS54 KMRX 170515
SVRMRX
TNC007-011-065-115-121-143-153-170615-
/O.NEW.KMRX.SV.W.0305.120817T0515Z-120817T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 AM CDT FRI AUG 17 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
BRADLEY COUNTY IN EAST TENNESSEE...
HAMILTON COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 115 AM CDT/215 AM EDT/
* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF SPENCER TO
GRUETLI-LAAGER TO MONTEAGLE TO 21 MILES WEST OF SEWANEE...AND
MOVING SOUTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
PIKEVILLE...DUNLAP...JASPER...CHATTANOOGA...CLEVELAND...
MONTEAGLE...WHITWELL...SOUTH PITTSBURG...SIGNAL MOUNTAIN...
SODDY-DAISY...LOOKOUT MOUNTAIN...HARRISON...CAGLE...OLD
CUMBERLAND...GRIFFITH CREEK...PALIO...CARTWRIGHT...MARTIN
SPRINGS...BRAYTON AND POWELLS CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3499 8587 3523 8587 3525 8582 3522 8574
3524 8570 3529 8571 3532 8558 3536 8552
3540 8550 3543 8555 3549 8555 3553 8560
3557 8543 3569 8530 3524 8470 3516 8470
3498 8486 3497 8553
TIME...MOT...LOC 0515Z 316DEG 38KT 3562 8539 3537 8563
3525 8584 3515 8626
$$
DH1 follow-up statement
160
WWUS54 KMRX 170534
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1234 AM CDT FRI AUG 17 2012
TNC007-011-065-115-121-143-153-170615-
/O.CON.KMRX.SV.W.0305.000000T0000Z-120817T0615Z/
RHEA TN-SEQUATCHIE TN-BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-
MEIGS TN-
1234 AM CDT FRI AUG 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
CDT/215 AM EDT/ FOR MEIGS...MARION...HAMILTON...BRADLEY...BLEDSOE...
SEQUATCHIE AND SOUTHERN RHEA COUNTIES...
AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM PIKEVILLE TO CARTWRIGHT TO 6
MILES NORTH OF JASPER TO 17 MILES WEST OF ORME...OR ALONG A LINE
EXTENDING FROM PIKEVILLE TO 9 MILES SOUTHWEST OF DUNLAP TO 6 MILES
NORTH OF JASPER TO 23 MILES WEST OF BRIDGEPORT...MOVING SOUTHEAST AT
45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
JASPER...CHATTANOOGA...CLEVELAND...WHITWELL...SOUTH PITTSBURG...
SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN...HARRISON...
MARTIN SPRINGS...POWELLS CROSSROADS...BRAYTON...LONE OAK...ORME...
GRAYSVILLE...HALETOWN (GUILD)...SALE CREEK...RED BANK...MIDDLE
VALLEY AND SHADY GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3499 8587 3523 8587 3525 8582 3522 8574
3524 8570 3529 8571 3532 8558 3536 8552
3540 8550 3543 8555 3549 8555 3553 8560
3557 8543 3569 8530 3524 8470 3516 8470
3498 8486 3497 8553
TIME...MOT...LOC 0535Z 316DEG 38KT 3556 8524 3526 8546
3515 8566 3507 8611
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:17 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 16, 11:17 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1217 AM EDT FRI AUG 17 2012 .DISCUSSION...QUICK UPDATE TO INCREASE CHANCES OF THUNDERSTORMS ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE FOR THE REST OF TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS OVER MIDDLE TENNESSEE IS DROPPING SOUTHEAST. AIRMASS QUICKLY STABILIZES OVER THE FORECAST AREA...BUT THE PLATEAU AND SOUTHEAST TENNESSEE WILL LIKELY SEE THE REMAINS BY 2 AM. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 67 85 65 83 62 / 50 30 30 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 83 63 82 60 / 50 30 30 30 20 OAK RIDGE, TN 64 83 62 81 60 / 50 20 20 30 10 TRI CITIES AIRPORT, TN 61 80 59 79 55 / 50 30 20 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 16, 9:51 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1051 PM EDT THU AUG 16 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180300- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1051 PM EDT THU AUG 16 2012 /951 PM CDT THU AUG 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT... A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT FROM MIDDLE TENNESSEE AND CENTRAL KENTUCKY. IF THE STORMS DO NOT WEAKEN BEFORE REACHING EASTERN PARTS OF THE CUMBERLAND PLATEAU...THEN DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER COULD STILL OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ANOTHER COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY REGION FRIDAY AND FRIDAY EVENING. STRONG TO A FEW SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN THREATS BEING STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL... AND HAIL UP TO 1 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEFORE DAYBREAK FRIDAY...MAINLY OVER THE CUMBERLAND PLATEAU WESTWARD. SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON FRIDAY OVER MUCH OF EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA. TG
In the hours before
Special weather statement, Aug 17, 12:06 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 106 AM EDT FRI AUG 17 2012 TNZ081>084-098>100-170600- BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MEIGS TN-RHEA TN-SEQUATCHIE TN- 1206 AM CDT FRI AUG 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MARION...HAMILTON... BRADLEY...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 100 AM CDT/200 AM EDT/... AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SPARTA TO 11 MILES WEST OF GRUETLI-LAAGER TO 11 MILES NORTHWEST OF SEWANEE TO 37 MILES WEST OF SEWANEE...AND MOVING SOUTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PIKEVILLE... DUNLAP...JASPER...DAYTON...CHATTANOOGA...CLEVELAND...MONTEAGLE... WHITWELL...SOUTH PITTSBURG...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN...HARRISON...MOUNT CREST...CAGLE...OLD CUMBERLAND...GRIFFITH CREEK...PALIO...ORME AND CARTWRIGHT. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:15 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Meigs, Rhea | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.